[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.127.188. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 27, 1995

Diabetes Mellitus Following Intravenous Pentamidine Administration in a Patient With HIV Infection

Author Affiliations

Aviano, Italy

Arch Intern Med. 1995;155(6):645-646. doi:10.1001/archinte.1995.00430060109019
Abstract

It is known that pentamidine can cause severe pancreatic toxicity in patients with the acquired immunodeficiency syndrome.1 The most frequent and severe adverse event is hypoglycemia that occurs in 6% to 35% of patients assuming pentamidine with a higher incidence in those who are seropositive for the human immunodeficiency virus.2 Occasionally, hyperglycemia and acute pancreatitis have also been reported.3 Diabetes mellitus is a much less commonly recognized complication. Only a few cases have been reported in the literature and the real incidence of diabetes mellitus developing after intravenous pentamidine therapy is unknown.2,4,5

We describe a case of transient diabetes mellitus presenting after pentamidine therapy in a patient with the acquired immunodeficiency syndrome.

Report of a Case.  A 29-year-old man who was an intravenous drug user became infected with the human immunodeficiency virus in 1986. He was admitted to our hospital with a diagnosis of Pneumocystis carinii

First Page Preview View Large
First page PDF preview
First page PDF preview
×